.. Loading ..

Drug Overdoses in New Jersey

By: Bethany Winkel February 27, 2015 no comments

Drug Overdoses in New Jersey

DSC06922 (1)

Another teen has died in New Jersey from a suspected drug overdose. This time the teen was 17 year old Rose Carlin, a senior at Woodbridge High School. The teen’s body was found by police in a hotel in Edison this past week, and while an autopsy is still pending, police say the death appears to be drug-related.

Police have arrested and charged two 22-year-old men in connection with the death. The men are charged with endangering the welfare of a child and hindering apprehension, as well as tampering with physical evidence. The Middlesex County Police are looking for more information about this case, and are asking anyone with any details about the teen’s death to come forward and call police.

New Jersey Drug Overdose Statistics

Drug overdoses are increasing in New Jersey as well as in many other areas of the country. According to Drug Policy Alliance, overdose is now the leading cause of accidental death in New Jersey. Almost 6,000 people have died from drug overdoses in New Jersey since 2004. More than 700 people died from drug overdoses in New Jersey in 2009 alone. Opioids were involved in more than 75 percent of drug overdose deaths in New Jersey in 2009. The five counties with the highest numbers of drug overdose deaths are Camden, Essex, Middlesex, Monmouth and Ocean.

In New Jersey:

  • 180 people died from prescription opioid overdose
  • 110 people died from heroin overdose
  • 80 people died from cocaine overdose
  • 50 people died from a combination of prescription opioids, heroin and cocaine
  • 109 people died from prescription opioids and heroin
  • 55 people died from prescription opioids and cocaine
  • 65 people died from a combination of heroin and cocaine
  • Other drugs accounted for 103 overdose deaths

Signs of Drug Overdose

It is not clear yet what kind of drugs might have caused Rose Carlin’s death, but many types of drugs can kill quickly, before anyone knows there is something wrong. It is important for everyone to know and be able to recognize the symptoms of a drug overdose, so they can get help for the person quickly.

Harm Reduction Coalition lists the signs of an overdose as:

  • Awake, but unable to talk
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Breathing is very slow and shallow, erratic, or has stopped
  • Pulse (heartbeat) is slow, erratic, or not there at all
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Loss of consciousness
  • Unresponsive to outside stimulus

If you see any of these symptoms in a friend or family member that may have been using drugs, call 911 and get help immediately.

 

Get Help Now
Counselors are Available
24 Hours, Seven Days a Week

Fill out the short form below to receive a callback NOW from one of our reps for a free and confidential initial consultation.